Pennsylvania, 2018

Damaging Winds in Pennsylvania, May 4, 2018

May 4, 2018 · NWS BGM · 8 events in 2 counties and zones

A strong area of low pressure tracked from the Great Lakes to the Saint Lawrence Valley from the morning of the the 4th to the evening hours. This low pulled a warm front north of central New York in the morning and then a strong cold front across central New York and northeast Pennsylvania during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong area of low pressure tracked from the Great Lakes to the Saint Lawrence Valley from the morning of the the 4th to the evening hours. This low pulled a warm front north of central New York in the morning and then a strong cold front across central New York and northeast Pennsylvania during the evening hours. This front triggered a line of severe thunderstorms that moved across central New York and northeast Pennsylvania the evening of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 4, 12:31 PM EST, 5 hours 45 minutes earlier.

Area forecast discussion, May 4, 12:31 PM EST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
131 PM EDT Fri May 4 2018

.SYNOPSIS...
A strong cold front, will bring late day showers and
thunderstorms. Some storms could be severe. Later tonight and
Saturday, high pressure will bring dry weather, and seasonable
temperatures. A weak disturbance, could bring some showers back
into the area, by Sunday afternoon.

&&

.NEAR TERM /THROUGH SATURDAY/...
1 pm update... Still focused on potentially severe storms later
this afternoon. All details on such are still relevant from the
previous discussion below.

Once the front goes by, a drier and cooler air mass will follow
later tonight and Saturday.

Strong environmental flow should persist for a while behind the
front this evening, hence the continuation of the wind advisory.
Winds should slacken in the pre-dawn period, as the pressure
gradient relaxes.

1030 am update... Factors appear to be coming together for an
enhanced severe weather threat later this afternoon across
mainly our northern zones (northern Finger Lakes, Mohawk Valley,
and southern Tug Hill areas).

As of late morning, plenty of clouds remained over CNY/NEPA,
along with some residual showers. Warm advection generated
showers should continue to push eastward, and be largely out of
our forecast area by midday. As for the clouds, a look upstream
shows clearing working from OH/Lake Erie into western
NY/northwestern PA at this time, at the leading edge of a large
dry slot aloft rotating out of the Upper Midwest/OH Valley
regions (well seen on the various GOES-East Water Vapor channels
and the Air Mass RGB product). All indications are that this
drier air aloft will work across much of the forecast area this
afternoon, resulting in a thinning of the current cloud cover,
and eventual breaks of sunshine. As a result, we felt
comfortable accepting the HRRR model temperature forecast for
this afternoon, indicating highs near 80 across the
northern/far western portions of the region (Finger Lakes,
Mohawk Valley, and southern Tug Hill zones), generally 80-85
down in the Wyoming/Lackawanna Valleys of NEPA, and mostly mid-
upper 70s elsewhere.

The above mentioned temperatures, along with probable cooling
aloft from the northwest later in the afternoon, should be able
to generate ML CAPE in the 500-800 j/kg range, and perhaps near,
or just over 1000 j/kg across the Mohawk Valley. Model
agreement remains quite good that environmental winds will
increase significantly this afternoon, as the main upper trough
axis approaches, and the atmosphere becomes fairly well mixed.
This combination of shear and instability produces an enhanced
threat for convective wind damage later today, along any squall
lines that come through. The best chance of such is again over
northern areas, although it can't ruled out anywhere in
CNY/NEPA. High resolution model guidance shows the likelihood of
linear storm mode, although any more discrete cells would have
to be closely watched after 3-4 pm. The expected time window
for strong/severe storms is generally 3-8 pm. Our latest
hazardous weather briefing has recently been issued.

Please monitor for possible watches and warnings later today.

The forecast from later tonight into the weekend is addressed in
the discussion below.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
1205 PM update...

A wave moving through the upper atmosphere will push a few rain
showers into the Twin Tiers of New York and Pennsylvania
Saturday night, before a cold front drops down from Canada and
brings a higher chance for rain across the entire forecast area
on Sunday.

Rain showers will taper off Sunday night as high pressure
expands toward our region.

Temperatures will fall into the middle and upper-40s Saturday
night, rise into the 60s on Sunday, then fall into the lower-40s
Sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
An extended period of quiet, dry weather is expected from Monday
through at least Wednesday evening, as Canadian high pressure
drops into NY and controls our weather.

After a cool start on Monday, with highs around 60 degrees along
the NY/PA border, temperatures will rise into the lower-70s for
Tuesday and Wednesday along the Twin Tiers.

A frontal system will approach the region early Thursday and
bring another chance for showers.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
130 PM update...

Winds will increase this afternoon and become gusty as a fast-
moving cold front approaches from the west.

Strong thunderstorms, some severe, will race across the
terminals late this afternoon and early this evening, mainly
between 22z and 02z. These storms may produce damaging winds and
hail, while causing temporary visibility restrictions between
1SM and 4SM.

After the storms pass, skies will clear out and winds will
gradually die down overnight. Winds will continue to gust out of
the west at 20 to 30 knots through 6z before diminishing.

VFR conditions and sunny skies are forecast for Saturday.

Outlook...

Saturday night through Tuesday...VFR. Risk of some restrictions
in occasional rain on Sunday.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Wind Advisory from 5 PM this afternoon to 2 AM EDT Saturday
     for NYZ009-015>018-022-023-025-036-037-044>046-057.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...DJP
Hazardous weather outlook, May 4, 12:00 PM EST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
100 PM EDT Fri May 4 2018

NYZ024-055-056-062-PAZ038>040-043-044-047-048-072-051700-
Chemung-Tioga-Broome-Sullivan-Bradford-Susquehanna-Northern Wayne-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
100 PM EDT Fri May 4 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected late this afternoon and
evening. A few of the storms could become severe, with damaging
winds. The most likely time frame for severe weather would be from 4
to 8 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later today.

NYZ009-015>018-022-023-025-036-037-044>046-057-051700-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-
Delaware-
100 PM EDT Fri May 4 2018

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Thunderstorms are expected later this afternoon and evening. A few
of the storms could become severe, with damaging winds. The most
likely time window for severe weather would be from 4 to 8 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later today.

Jurewicz

In the hours before

Local storm report, May 4, 5:48 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
648 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     CLINTON                 43.05N  75.38W
05/04/2018                   ONEIDA             NY   911 CALL CENTER

            NUMEROUS TREES AND WIRES DOWN.

&&

JAB
Local storm report, May 4, 5:50 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
650 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     STITTVILLE              43.22N  75.28W
05/04/2018                   ONEIDA             NY   911 CALL CENTER

            NUMEROUS TREES AND WIRES DOWN.

&&

JAB
Local storm report, May 4, 5:51 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
651 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     BARNEVELD               43.27N  75.19W
05/04/2018                   ONEIDA             NY   911 CALL CENTER

            TREES AND WIRES DOWN AROUND TOWN.

&&

JAB
Local storm report, May 4, 5:54 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
654 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND DMG     HOMER                   42.64N  76.18W
05/04/2018                   CORTLAND           NY   911 CALL CENTER

            TREES DOWN ACROSS ROADWAY.

&&

JAB
Local storm report, May 4, 5:55 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
655 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND DMG     LISLE                   42.35N  76.00W
05/04/2018                   BROOME             NY   FIRE DEPT/RESCUE

            REPORTS OF TREES, WIRES DOWN IN LISLE AREA

&&

HLC
Local storm report, May 4, 6:07 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
707 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     NORWICH                 42.53N  75.52W
05/04/2018                   CHENANGO           NY   911 CALL CENTER

            NUMEROUS TREES AND WIRES DOWN ON CORTLAND STREET WITH
            WIRES CAUSING GRASS FIRE.

&&

JAB

The radar

The Binghamton radar (KBGM), 66 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bradford

When
May 4, 6:16 PM EST
Where
Bradford County, Ridgebury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.970, -76.720

Thunderstorm winds blew down trees on Fox Creek Road.

Thunderstorm Wind, Susquehanna

When
May 4, 6:36 PM EST
Where
Susquehanna County, Hallstead
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.970, -75.750

Thunderstorm winds blew down trees on Hays Street.

Thunderstorm Wind, Susquehanna

When
May 4, 6:36 PM EST
Where
Susquehanna County, 2.06 mi E of Montrose
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.830, -75.840

Thunderstorm winds blew down trees across State Route 706 in Bridgewater Township.

Thunderstorm Wind, Susquehanna

When
May 4, 6:41 PM EST
Where
Susquehanna County, New Milford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.880, -75.730

Thunderstorm winds blew down a tree on East Lake Road in New Milford Township.

Thunderstorm Wind, Susquehanna

When
May 4, 6:45 PM EST
Where
Susquehanna County, 0.86 mi SW of Jefferson Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.960, -75.580

Thunderstorm winds blew down trees and wires on Germantown Road.

Thunderstorm Wind, Susquehanna

When
May 4, 6:45 PM EST
Where
Susquehanna County, Susquehanna
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.930, -75.600

Thunderstorm winds blew down trees on columbus ave.

Thunderstorm Wind, Susquehanna

When
May 4, 6:45 PM EST
Where
Susquehanna County, 1.24 mi SE of Hop Bottom
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.690, -75.760

Thunderstorm winds blew down trees on Station Hill Road.

Thunderstorm Wind, Susquehanna

When
May 4, 7:15 PM EST
Where
Susquehanna County, 2.07 mi NE of Friendsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.940, -76.020

Thunderstorm winds blew trees down near Quaker Lake Road in Choconut Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759761, 759762, 759764, 759768, 759769, 759770, 759771, 759772.